Alert archive / Washington / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 11, 2008, 7:26 PM PDT for Spokane County, Washington. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 7:26 PM PDT (02:26 UTC)
- Expired
- Jun 11, 2008, 8:15 PM PDT
- In force
- 49 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Spokane County, WA
The radar
The Spokane radar (KOTX), 30 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:50 PM PDT | HAIL 1.75 | 12 Ne Mead, WA | DROVE FROM MT SPOKANE HIGH SCHOOL TO BEAR CREEK LODGE AND WITNESSED GOLF BALL SIZE HAIL. SOME DENTS TO HIS VEHICLE. ALSO NOTICED WATER AND MUD FLOWING OVER THE ROAD IN LOW-LYING AREAS FROM ARGONNE ROUND-A-BOUT TO THE LODGE. |
| Jun 11, 8:07 PM PDT | HAIL 0.75 | 1 N Millwood, WA | DECK COVERED WITH COVERED PENNY SIZE HAIL UP TO 3 INCHES DEEP IN SPOTS. |
| Jun 11, 8:25 PM PDT | HAIL 1 | 9 E Spokane, WA | QUARTER SIZE HAIL...WIND GUSTS 30-40 KT. HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 120226 SVROTX WAC063-120315- /O.NEW.KOTX.SV.W.0003.080612T0226Z-080612T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 726 PM PDT WED JUN 11 2008 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SPOKANE COUNTY IN EASTERN WASHINGTON... THIS INCLUDES THE CITY OF SPOKANE... * UNTIL 815 PM PDT * AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF CHATTAROY...OR 17 MILES NORTHWEST OF RATHDRUM...AND MOVING SOUTH AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MEAD BY 800 PM PDT... 6 MILES WEST OF TRENTWOOD BY 805 PM PDT... MILLWOOD AND 9 MILES WEST OF GREEN ACRES BY 810 PM PDT... SPOKANE AND DISHMAN BY 815 PM PDT... LAT...LON 4758 11709 4764 11766 4801 11731 4794 11706 TIME...MOT...LOC 0226Z 022DEG 15KT 4788 11724 $$ FX
3 follow-up statements
000
WWUS56 KOTX 120242
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT WED JUN 11 2008
WAC063-120315-
/O.CON.KOTX.SV.W.0003.000000T0000Z-080612T0315Z/
SPOKANE WA-
741 PM PDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR CENTRAL SPOKANE COUNTY...
AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MT. SPOKANE AND COLBERT...OR 14 MILES
NORTHEAST OF SPOKANE...MOVING SOUTH AT 16 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEWMAN LAKE BY 745 PM PDT...
MEAD BY 800 PM PDT...
9 MILES WEST OF OTIS ORCHARDS BY 805 PM PDT...
TRENTWOOD BY 810 PM PDT...
MILLWOOD...DISHMAN...OPPORTUNITY AND VERADALE BY 815 PM PDT...
LAT...LON 4789 11708 4758 11709 4761 11732 4761 11739
4762 11740 4762 11747 4762 11753 4792 11734
TIME...MOT...LOC 0241Z 012DEG 14KT 4782 11724
$$
FX000
WWUS56 KOTX 120258
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
757 PM PDT WED JUN 11 2008
WAC063-120315-
/O.CON.KOTX.SV.W.0003.000000T0000Z-080612T0315Z/
SPOKANE WA-
757 PM PDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR CENTRAL SPOKANE COUNTY...
AT 748 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING THREE-QUARTER INCH HAIL AND WIND GUSTS TO 45 MPH. THIS
STORM WAS LOCATED NEAR MEAD...OR 10 MILES NORTHEAST OF
SPOKANE...MOVING SOUTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DISHMAN...OPPORTUNITY...SPOKANE VALLEY AND VERADALE BY 805 PM
PDT...
LAT...LON 4789 11708 4758 11709 4761 11732 4761 11739
4762 11740 4762 11747 4762 11753 4792 11734
TIME...MOT...LOC 0257Z 017DEG 23KT 4771 11729
$$
FX000
WWUS56 KOTX 120310
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
808 PM PDT WED JUN 11 2008
WAC063-120315-
/O.CON.KOTX.SV.W.0003.000000T0000Z-080612T0315Z/
SPOKANE WA-
808 PM PDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR CENTRAL SPOKANE COUNTY...
AT 806 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL JUST NORTH OF
MILLWOOD NEAR THE SPOKANE VALLEY. THE HAIL ACCUMULATED TO THREE
INCHES DEEP IN PLACES. SPOTTERS HAVE ALSO ESTIMATED WIND GUSTS TO 45
MPH.
THIS STORM WAS LOCATED NEAR MILLWOOD...OR NEAR SPOKANE
VALLEY...MOVING SOUTH AT 26 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 4789 11708 4758 11709 4761 11732 4761 11739
4762 11740 4762 11747 4762 11753 4792 11734
TIME...MOT...LOC 0308Z 017DEG 23KT 4767 11731
$$
FXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:43 PM PDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 11, 4:43 PM PDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 443 PM PDT WED JUN 11 2008 .SYNOPSIS... RAIN SHOWERS WILL LINGER OVER PORTIONS OF EASTERN WASHINGTON AND NORTHERN IDAHO THIS AFTERNOON AND THIS EVENING AS A COLD UPPER LEVEL LOW PULLS OUT OF THE REGION. WARMER...MORE SEASONAL CONDITIONS WILL DEVELOP TOMORROW AND CONTINUE THROUGH THE WEEKEND. && .DISCUSSION... .THIS EVENING...THE SLOW MOVING UPPER LOW OVER CENTRAL MONTANA WILL BRING ONE MORE ROUND OF MODERATE PRECIPITATION TO THE IDAHO PANHANDLE THIS EVENING. WATER VAPOR IMAGERY AS OF 21Z...SHOWS A DARKENING ON THE WATER VAPOR IMAGERY OVER SOUTHERN ALBERTA THAT IS MOVING TO THE EAST. THIS IS AN AXIS OF VORTICITY PIVOTING COUNTERCLOCKWISE ATOP OF THE UPPER LOW...AND SHOULD ENHANCE THE SHOWERS OVER THE IDAHO PANHANDLE THIS EVENING. THE EFFECTS OF THIS VORTICITY AXIS WILL BE FELT LESS OVER EASTERN WASHINGTON...SINCE THE PARENT UPPER LOW OVER CENTRAL MONTANA IS DRIFTING SOUTHEAST...PULLING THE BULK OF THE UPPER DYNAMICS AWAY FROM THE REGION. ASIDE FROM SOME EARLY EVENING INSTABILITY SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...THE REST OF THE NIGHT SHOULD BE DRY OVER EASTERN WASHINGTON. THE BEST CHANCE FOR MEASURABLE PRECIPITATION LATE THIS AFTERNOON INTO EARLY THIS EVENING WILL BE EAST OF A LINE FROM REPUBLIC TO DAVENPORT TO POMEROY. AS FOR THE POTENTIAL FOR LATE AFTERNOON/EARLY EVENING THUNDERSTORMS...EXPECT ONLY ISOLATED THUNDER EMBEDDED IN THE SHOWERS. LOOK FOR THE BEST POTENTIAL ALONG THE CANADIAN BORDER...NORTH OF COLVILLE AS OF 21Z...THE VALLEYS NORTH OF SPOKANE WERE THE MOST UNSTABLE...WITH SURFACE TEMPERATURES IN THE LOWER 60S AND DEWPOINTS IN THE LOW 40S. IF THUNDER DEVELOPS...MID LEVEL STEERING FLOW WILL BRING STORMS ALMOST DUE SOUTH. THE SPOKANE AREA MAY BE TOO STABLE TO SUPPORT APPROACHING THUNDERSTORMS SINCE LIGHT RAIN HAS KEPT TEMPERATURES IN THE MID TO UPPER 50S THIS AFTERNOON. MOST OF THE UPPER BASIN IS LIKELY TOO DRY FOR THUNDER...WITH DEWPOINTS IN THE 30S. /GKOCH THURSDAY THROUGH FRIDAY NIGHT...THE COLD UPPER LEVEL LOW FINALLY RETREATS EAST OF THE REGION THURSDAY AND A SHORT WAVE RIDGE BUILDS OVER THE INLAND NORTHWEST. THE FORECAST AREA WILL TRANSITION TO DRIER NORTHWEST FLOW ALOFT. WHILE MUCH OF EASTERN WASHINGTON WILL DRY OUT...THE PANHANDLE OF IDAHO WILL BENEFIT FROM LINGERING LOW LEVEL MOISTURE AND FAVORABLE UPSLOPE FLOW SO A CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST ON THURSDAY. THERE IS SOME MODEST INSTABILITY ACROSS THE NORTHERN PANHANDLE FOR THE AFTERNOON AND EVENING HOURS BUT THUNDER POTENTIAL IS MARGINAL AT BEST SO NO MENTION OF THUNDER IN THE WEATHER GRIDS THIS PERIOD. ON FRIDAY SHORTWAVE ENERGY SCOOTS ACROSS OUR NORTHERN TIER BUT NOT MUCH MOISTURE ASSOCIATED WITH THIS FEATURE. PRECIP LIMITED TO JUST A SLIGHT CHANCE ACROSS THE CASCADES EARLY FRIDAY THEN FOR THE NORTHERN IDAHO MOUNTAINS FRIDAY AFTERNOON. ONCE THIS IMPULSE MOVES EAST...A SHORTWAVE RIDGE BUILDS AGAIN TO START THE WEEKEND. TEMPERATURES WILL CONTINUE ON AN UPWARD TREND WITH READINGS NEAR SEASONAL NORMALS ON THURSDAY AND SLIGHTLY WARMER ON FRIDAY. /KELCH SATURDAY THROUGH WEDNESDAY...MODELS IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. A WEAK RIDGE WILL BUILD OVER THE INLAND NORTHWEST SATURDAY THROUGH MONDAY. MAX TEMPERATURES WILL BE SLIGHTLY ABOVE AVERAGE...WITH MIN TEMPS RIGHT AT AVERAGE FOR THIS TIME OF THE YEAR. MODELS SHOWING QUITE A BIT OF DRYING IN THE ATMOSPHERE AND HAVE THEREFORE LOWERED SKY COVER. THERE WAS SOME SLIGHT CHANCE OF PRECIP IN THE MOUNTAINS...BUT GIVEN LACK OF MOISTURE TOOK OUT SHOWERS FOR MONDAY. MODELS AGREE ON AN UPPER LEVEL CLOSED LOW APPROACHING THE PAC NW TUES/WED. MODELS DISAGREE ON TIMING OF LOW MOVING THROUGH. DID NOT MAKE ANY CHANGES TO THE TUE/WED TIME PERIOD. KEPT SLIGHT CHANCE OF SHOWERS TUE WITH A CHANCE ON WED. TEMPERATURES LOWER BACK DOWN TO 5-10 DEGREES BELOW AVERAGE BY WEDNESDAY WITH THE TROUGH OVERHEAD. /NISBET && .AVIATION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 3Z ACROSS EXTREME EASTERN WA AND NORTH ID. WINDS WILL CONTINUE THROUGH THE EVENING HOURS AND REMAIN SLIGHTLY ELEVATED OVERNIGHT. WINDS WILL INCREASE AGAIN TOMORROW...THOUGH NOT AS STRONG AS TODAY. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 44 71 51 75 49 75 / 30 10 10 0 0 0 COEUR DALENE 44 68 49 73 46 74 / 40 20 10 0 0 0 PULLMAN 43 66 49 73 46 73 / 30 10 10 0 0 0 LEWISTON 50 74 54 80 54 80 / 30 10 0 0 0 0 COLVILLE 45 75 46 75 45 78 / 30 10 10 10 10 0 SANDPOINT 44 67 46 70 46 72 / 60 20 10 10 10 0 KELLOGG 44 60 47 67 46 71 / 70 40 20 10 10 10 MOSES LAKE 49 80 53 83 51 83 / 10 0 0 0 0 0 WENATCHEE 53 79 58 80 56 81 / 0 0 0 0 0 0 OMAK 49 78 51 80 50 80 / 10 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Jun 11, 11:18 AM PDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1118 AM PDT WED JUN 11 2008 IDZ001>004-026-027-WAZ031>038-041>044-121830- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 1118 AM PDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 11, 6:18 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
618 PM PDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 7 NNW OLDTOWN 48.28N 117.09W
06/11/2008 E0.88 INCH PEND OREILLE WA PUBLIC
REPORT FROM THE SKOOKUM CHINOOK CAMPGROUNDS AT MARSHALL
LAKE REPORTED MARBLE TO NICKLE SIZE HAIL.
&&
SBODNARThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:40 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 50 min |
| Jun 11, 8:15 PM PDT | Areal Flood Advisory | OTX | Spokane | 3 hr |
| Jun 11, 8:15 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Whitman | 45 min |
| Jun 11, 8:40 PM PDT | Areal Flood Warning | OTX | Spokane | 3 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.